Washington, October 3 (ANI): The high death toll during the 1918-1919 influenza pandemic might be attributed to the misuse of aspirin, says an article.
Published in the online edition of Clinical Infectious Diseases, the article sounds a cautionary note at a time when health experts are discussing their concerns about the novel H1N1 virus.
The write-up points out that high doses of aspirin were used to treat patients during the 1918-1919 pandemic.
Of late, adds the article, such high dosing has been found to increase the risk of toxicity and a dangerous build up of fluid in the lungs.
It further states that these toxicity and fluid build-up in the lungs might have contributed to the incidence and severity of symptoms, bacterial infections, and mortality during the 1918-1919 pandemic.
Additionally, autopsy reports from 1918 are consistent with what is currently known about the dangers of aspirin toxicity, as well as the expected viral causes of death.
Dr. Karen Starko, the author of article, says that the motivation behind the improper use of aspirin is a cautionary tale.
In 1918, notes the writer, doctors did not fully understand either the dosing or pharmacology of aspirin, yet they were willing to recommend it.
Its use was promoted by the drug industry, endorsed by doctors wanting to "do something", and accepted by families and institutions desperate for hope, the author says.
"Understanding these natural forces is important when considering choices in the future. Interventions cut both ways. Medicines can save and improve our lives. Yet we must be ever mindful of the importance of dose, of balancing benefits and risks, and of the limitations of our studies," Dr. Starko said. (ANI)